Texas, 2002

Flash Flood and Hail in Texas, June 4, 2002

June 4, 2002 · NWS MAF · 2 events in 2 counties and zones

1 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 4, 12:36 PM CST, 3 hours 4 minutes earlier.

Area forecast discussion, Jun 4, 12:36 PM CST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION...CORRECTED TIME
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
136 PM CDT TUE JUN 4 2002

STAGE IS SET FOR DEVELOPMENT OF SEVERE WX WITH LOW LEVEL CONVERGENCE
MAXIMIZED ACRS ERN NM INVOF SFC LOW.  MTRS FROM ROW TO MRF INDICATE
DRYLINE IS SHARPENING WHILE WATER VAPOR DEPICTS STRONG SHRTWV ENERGY
MVG INTO FAR W TX/S CENTRAL NM MTNS ATTM.  AS SUCH EXPECT TSTMS TO
CONTINUE DEVELOPING IN NW.  VWS/LCLS SUPPORTIVE OF SUPERCELLS WITH
TORNADOES ESPECIALLY NRN AREAS WHILE PWS FROM 15Z KMAF SOUNDING
FAVORS VERY HEAVY RAIN.  SFC LOW TO MOVE S THIS EVENING INTO PB AND
EXPECT TO HAVE CLUSTER OF TSTMS ACRS CENTRAL PB WITH ISOLD TO SCT
DRYLINE STORMS S INTO LOWER TRANS PECOS INCLUDING BREWSTER COUNTY.
UPPER LEVEL TROF AXIS TO HANG BACK WITH MORE SHRTWV ENERGY TMW AND
WILL HAVE HIEST POPS S-W. COOLER STILL LOOKS GOOD WED/THUR IN WAKE
FRONT/RAIN COOLED AIR. ONLY MINOR CHANGES FROM THURSDAY ON.

MAF   65/81/59/85  532
LSA   62/80/57/85  633
6R6   69/84/63/86  433
MRF   57/77/55/76  333
CNM   63/83/60/90  233

.MAF...
TX...NONE.
NM...NONE.

In the hours before

Special weather statement, Jun 4, 12:00 PM CST, 3 hours 40 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-050000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
100 PM CDT TUE JUN 4 2002

THE RISK OF SEVERE WEATHER IS INCREASING FOR TUESDAY AFTERNOON AND
EVENING.

.SYNOPSIS...
AS OF MIDDAY TUESDAY...A VIGOROUS MID AND UPPER LEVEL DISTURBANCE
WAS MOVING THROUGH NEW MEXICO.  IN ADDITION...A COLD FRONT WAS
SURGING SOUTH ACROSS WEST TEXAS...AND EXTENDED FROM NEAR CHILDRESS
TEXAS...TO JUST NORTH OF LUBBOCK...TO NORTH OF TATUM NEW MEXICO.  A
DRYLINE INTERSECTED THE FRONT NEAR MORTON TEXAS...AND EXTENDED SOUTH
TO JUST EAST OF HOBBS AND WINK...TO NEAR ALPINE.

.SEVERE THUNDERSTORM HAZARDS...
AS THE UPPER LEVEL DISTURBANCE APPROACHES...SEVERE THUNDERSTORMS ARE
EXPECTED TO RAPIDLY DEVELOP LATE TUESDAY AFTERNOON...AND PERSIST
THROUGH THE EVENING HOURS.  THESE STORMS WILL LIKELY DEVELOP NEAR THE
INTERSECTION OF THE DRYLINE AND THE COLD FRONT...SOMEWHERE WITHIN
PROXIMITY TO THE NORTHERN PERMIAN BASIN AND THE PLAINS OF SOUTHEAST
NEW MEXICO.  THE MOST LIKELY TIME FOR SEVERE WEATHER DEVELOPMENT
WILL BE BETWEEN 2 AND 5 PM.

THE ATMOSPHERE IS EXPECTED TO BE VERY UNSTABLE...WITH SUFFICIENT
WIND SHEAR FOR ORGANIZED SEVERE THUNDERSTORMS.  SUPERCELL STORMS WILL
BE POSSIBLE.  THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING
THUNDERSTORM WINDS.  HOWEVER...STORMS WHICH DEVELOP AND MOVE NEAR
THE FRONTAL BOUNDARY ACROSS THE NORTHERN PERMIAN BASIN AND
SOUTHEAST NEW MEXICO...WILL HAVE THE POTENTIAL TO PRODUCE A FEW
TORNADOES.

ADDITIONAL SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE FURTHER SOUTH
ALONG THE DRYLINE...FROM THE WESTERN PERMIAN BASIN INTO THE LOWER
TRANS PECOS.  THESE STORMS WILL ALSO HAVE THE POTENTIAL TO BECOME
SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS.  ALTHOUGH THE
POSSIBILITY OF TORNADOES WILL BE HIGHEST ACROSS THE NORTHERN PARTS OF
THE AREA...AN ISOLATED TORNADO CAN NOT BE RULED OUT WITH THIS
ACTIVITY...AS IT MOVES ACROSS THE SOUTHERN PERMIAN BASIN AND THE
LOWER TRANS PECOS...ESPECIALLY WITHIN A FEW HOURS OF SUNSET AND INTO
THE EVENING.

THUNDERSTORM ACTIVITY WILL BE ON THE INCREASE ACROSS ALL OF THE
AREA TONIGHT.

SKYWARN STORM SPOTTERS AND EMERGENCY MANAGERS ACROSS THE PERMIAN
BASIN...SOUTHEAST NEW MEXICO...AND THE LOWER TRANS PECOS...SHOULD
REMAIN ALERT...MONITOR THE LATEST DEVELOPMENTS...AND BE READY FOR
ACTIVATION TUESDAY AFTERNOON AND EVENING.

LINDLEY

The radar

The Midland/Odessa radar (KMAF), 193 km away, was scanning. The volume nearest the first event began at 21:40 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Terrell

When
June 4, 3:40 PM CST to 3:55 PM CST
Where
Terrell County, 5 mi NNW of Sanderson
Measured
0.75 in hail
Reported by
GOVT OFFICIAL
Coordinates
30.217, -102.433

Flash Flood, Pecos

When
June 4, 5:30 PM CST
Where
Pecos County, 25 mi ESE of Ft Stockton
Reported by
DEPT OF HIGHWAYS
Coordinates
30.781, -102.724 (the zone’s center; the record gives no point)

The Texas Department of Transportation relayed a report of high water covering FM2023.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5303189, 5303190.